Alert archive / Illinois / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 58, NWS Lincoln, IL

May 4, 2012Marshall County, Peoria County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 4, 2012, 12:29 AM CDT for Marshall County, Peoria County, Illinois. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2012, 12:29 AM CDT (05:29 UTC)
Expired
May 4, 2012, 1:15 AM CDT
In force
46 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Marshall County, IL, Peoria County, IL

The radar

The Lincoln radar (KILX), 101 km from the middle of the area, began a volume at 05:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 11:34 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2012-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1905 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2012-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1905 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

085 
WUUS53 KILX 040529
SVRILX
ILC123-143-040615-
/O.NEW.KILX.SV.W.0058.120504T0529Z-120504T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1229 AM CDT FRI MAY 4 2012

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARSHALL COUNTY IN CENTRAL ILLINOIS...
  NORTHEASTERN PEORIA COUNTY IN CENTRAL ILLINOIS...

* UNTIL 115 AM CDT.

* AT 1226 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LACON...AND MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  VARNA...TOLUCA...WENONA...LAKE WILDWOOD...LA ROSE AND PATTONSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4110 8904 4093 8904 4092 8958 4110 8953
      4111 8910 4111 8905
TIME...MOT...LOC 0529Z 271DEG 36KT 4102 8934
WIND...HAIL 60MPH 1.00IN

$$

CHS
1 follow-up statement
573 
WWUS53 KILX 040605
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
105 AM CDT FRI MAY 4 2012

ILC123-143-040615-
/O.EXP.KILX.SV.W.0058.000000T0000Z-120504T0615Z/
MARSHALL IL-PEORIA IL-
105 AM CDT FRI MAY 4 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PEORIA AND
MARSHALL COUNTIES WILL EXPIRE AT 115 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4110 8904 4093 8904 4092 8958 4110 8953
      4111 8910 4111 8905
TIME...MOT...LOC 0605Z 271DEG 36KT 4101 8886

$$

CHS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 11:41 PM CDT, 48 minutes earlier.

Area forecast discussion, May 3, 11:41 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1141 PM CDT THU MAY 3 2012

.DISCUSSION...
ISSUED 911 PM CDT THU MAY 3 2012
MINOR UPDATES FOR THE FORECAST AREA THIS EVENING WHILE MONITORING
SEVERE WEATHER THREAT WITH DEVELOPING MCS IN THE MISS RIVER
VALLEY. MAJORITY OF HEAVY PRECIP MOVING NW OF THE REGION AND
MODELS HAVING DIFFICULT TIME WITH EVOLUTION OF THE STORM. CONCERN
FOR MORE OF A SEWD PUSH OF THE STORMS THROUGH THE OVERNIGHT
KEEPING A POP THREAT FOR NRN AND CENTRAL ILLINOIS. TEMPS LIKELY TO
STAY UP UNDER EXPANSIVE AND GROWING CLOUD COVER OVER THE NRN HALF
OF THE STATE. VERY AMPLE MIDLEVEL CAPE... AND SATELLITE DERIVED
WINDS CONTINUING TO INDICATE A WEAK MIDLEVEL JET PUSHING INTO SERN
IA. WITH MAJORITY OF PRECIP STILL LIKELY TO CAUSE WATER PROBLEMS
MAINLY TO THE N AND NW...WILL HOLD OFF ON FFA FOR NOW...BUT MAY
END UP BE WARRANTED WITH FAR NRN COUNTIES DEPENDING ON THE
SOUTHERN REACH OF THE EXPANDING MCS. UPDATE OUT MOMENTARILY.

&&

.AVIATION...
ISSUED 1130 PM CDT THU MAY 3 2012

MAIN CONCERN CONTINUES TO BE WITH THE LARGE COMPLEX OF STORMS JUST
TO THE NORTH OF PIA AND BMI LATE THIS EVENING. MODELS CONTINUE TO
SUGGEST A MORE ESE TRACK TO THE THUNDERSTORMS OVER THE NEXT HOUR
OR SO...WHICH WOULD PLACE PIA AND BMI WITH THE BETTER CHANCES OF
SEEING THE RAINFALL IN THE 06Z-09Z TIME FRAME. WILL CONTINUE TO
MONITOR THE TRENDS ON RADAR AND MAKE A LAST MINUTE DECISION AS
TO INCLUDE A TEMPO GROUP OR NOT FOR OUR NORTH. FURTHER SOUTH...IT
APPEARS THAT THE VFR CONDITIONS WILL CONTINUE WITH THE LOWER VFR
AND SOME MVFR CIGS STILL POSSIBLE ALONG WITH LIGHT FOG ACRS THE
NORTH IF THE RAIN IS ABLE TO MAKE IT THAT FAR SOUTH OVERNIGHT.
SHOULD SEE SCATTERED TO BROKEN CU DEVELOP DURING THE DAY ON FRI
WITH STORM CHANCES INCREASING AGAIN LATE IN THE DAY BUT COVERAGE
STILL VERY MUCH IN DOUBT THIS FAR OUT SO WILL NOT INCLUDE IN
TAFS THIS FORECAST PERIOD. SOUTH WINDS AT 5 TO 10 MPH WILL
CONTINUE OVERNIGHT WITH VARIABLE DIRECTIONS IN OR CLOSE TO SOME
OF THE STRONGER STORMS OVER THE NEXT FEW HOURS. SOUTH WINDS
WILL PREVAIL ON FRIDAY AT 10 TO 15 KTS.

SMITH
&&

.PREV DISCUSSION...
ISSUED 258 PM CDT THU MAY 3 2012
CONCERNS TODAY AREA POSSIBLE STORMS TONIGHT MOVING IN FROM THE
NORTHWEST AFTER THEY FIRE OVER IA ON A LINGERING FRONTAL BOUNDARY.
THIS BOUNDARY WILL SLIDE SOUTH INTO THE AREA FRIDAY AND BE THE
TRIGGER FOR POSSIBLE STORMS THROUGH SATURDAY NIGHT. ANOTHER
FRONT...A STRONGER COLD FRONT WILL MOVE THROUGH SUNDAY TO
MONDAY...TRIGGERING MORE RAIN.

SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT.
MORNING UPPER AIR AND SATELLITE IMAGERY SHOWS SOMEWHAT OF
PROGRESSIVE PATTERN OVER US WITH SERIES OF WAVES IN UPPER FLOW
OVER THE NORTHERN US. FIRST WAVE EASTERN MS TO NORTHERN MO
TRIGGERING CONVECTION OVER SOUTHERN WI. ADDITIONAL WAVES IN THE
NORTHWEST US. SURFACE DATA SHOWS FRONTAL ZONE FROM KS INTO IA TO
WI WITH VERY UNSTABLE AIR MASS AHEAD OF FRONT...WITH DEW POINTS IN
THE UPPER 60S OVER MO-IL. MU CAPES OVER IL IN THE 3000-4000
RANGE...HOWEVER OUTFLOW OVER CENTRAL IL FROM THE PREVIOUS MORNING
IA STORMS HAS NOT PRODUCED ANY SIGNIFICANT CONVERGENCE...IT
EFFECTIVELY WASHING OUT. THEREFORE EXPECT EVENING CONVECTION ON
THAT BOUNDARY WILL BE LIMITED. HOWEVER...IN EASTERN IA AND FURTHER
NORTH ON SYNOPTIC FRONT...STRONGER CONVERGENCE SHOULD TRIGGER
DEVELOPMENT THIS EVENING...WILL CONVECTION THEN TRACKING INTO
NORTHERN SECTION OF CENTRAL IL OVERNIGHT...THUS POPS FOR TONIGHT
REFLECT THIS TREND.

FOR FRIDAY...FRONT PROGGED TO SAG SOUTH INTO IL AND SO WITH THAT
FEATURE IN AREA AND AFTERNOON HEATING...SCT TSTMS POSSIBLE FRI
WITH SOME SEVERE POSSIBLE. FRONTAL ZONE LINGERS IN AREA FRIDAY
NIGHT AND INTO SATURDAY AND SO CHANCE POPS IN STORMS AGAIN
CONTINUES. ALL THE MODELS PRETTY SIMILAR IN FRONTAL MOVEMENT. FOR
SATURDAY NIGHT THE NEXT MAIN COLD FRONT BEGINS TO MOVE INTO THE
UPPER MIDWEST.

LONG TERM...SUNDAY THROUGH THURSDAY.
THERE IS SOME DIFFERENCE IN THE MODELS ON THE FRONTAL POSITION ON
SUNDAY AND SUNDAY NIGHT WITH THE NAM THE FASTER. LIKE A BLEND WITH
CHANCE OF STORMS DEVELOPING AHEAD OF THE FRONT SUNDAY...BUT THE
BEST CHANCE ON SUNDAY NIGHT AS THE SYSTEM MOVES THROUGH THE AREA.
POPS GRADUALLY MOVE OUT TO THE EAST ON MONDAY NIGHT AFTER THE
FRONT.

THE AREA THEN GETS INTO INTO MORE OF A NORTHWEST FLOW PATTERN WITH
COOLER CONDITIONS ON TUESDAY TO THURSDAY. MOST OF THIS WILL BE
DRY...WITH SOME CHANCE ON WEDNESDAY WITH COLD ADVECTION DAYTIME
SHOWERS POSSIBLE DUE TO A MINOR UPPER LEVEL WAVE MOVING THROUGH.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 3, 3:17 PM CDT, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
317 PM CDT THU MAY 3 2012

ILZ027>031-036>038-040>057-061-041100-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-
LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-
PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
317 PM CDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE INTO THE AREA FROM MID-EVENING
THROUGH THE OVERNIGHT HOURS...AS A COLD FRONT SAGS SOUTHWARD
TOWARD CENTRAL ILLINOIS. A FEW OF THE STORMS COULD BECOME
STRONG...PRODUCING SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FRONTAL BOUNDARY WILL BECOME STATIONARY ACROSS CENTRAL ILLINOIS
OVER THE WEEKEND...RESULTING IN A DAILY CHANCE FOR THUNDERSTORMS
FROM FRIDAY THROUGH MONDAY. THE STORMS COULD BECOME SEVERE FRIDAY
AFTERNOON AND EVENING...WITH LARGE HAIL AND DAMAGING WIND GUSTS
BEING THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-041100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
317 PM CDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FRONTAL BOUNDARY WILL BECOME STATIONARY ACROSS CENTRAL ILLINOIS
OVER THE WEEKEND...RESULTING IN A DAILY CHANCE FOR THUNDERSTORMS
FROM FRIDAY THROUGH MONDAY. THE STORMS COULD BECOME SEVERE FRIDAY
AFTERNOON AND EVENING...WITH LARGE HAIL AND DAMAGING WIND GUSTS
BEING THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARNES

In the hours before

Local storm report, May 3, 8:07 PM CDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
807 PM CDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             2 W LACON               41.02N 89.45W
05/03/2012  E1.00 INCH       MARSHALL           IL   PUBLIC

            ON RT. 29. TIME ESTIMATED. RELAYED BY WFO DVN.

0738 PM     HAIL             SPARLAND                41.03N 89.44W
05/03/2012  M0.88 INCH       MARSHALL           IL   CO-OP OBSERVER

&&

25
Local storm report, May 3, 9:10 PM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
910 PM CDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     FLASH FLOOD      2 SSW VARNA             41.01N 89.24W
05/03/2012                   MARSHALL           IL   TRAINED SPOTTER

            6 TO 8 INCHES OF WATER OVER HIGHWAY 89.

&&

25
Local storm report, May 3, 9:30 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
930 PM CDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     FLASH FLOOD      2 S VARNA               41.01N 89.22W
05/03/2012                   MARSHALL           IL   LAW ENFORCEMENT

            12 INCHES OF WATER OVER ROUTE 89...SOUTH OF ROUTE 17.
            SEVERAL PLACES ON ROUTE 17 WITH WATER OVER THE ROAD.
            BARRICADES BEING PLACED IN THIS AREA. FROM SHERIFF.

&&

25
Local storm report, May 3, 10:51 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
1051 PM CDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             HOPEWELL                40.98N 89.46W
05/03/2012  M0.50 INCH       MARSHALL           IL   MESONET

            SWOP REPORT

0738 PM     HAIL             SPARLAND                41.03N 89.44W
05/03/2012  M0.88 INCH       MARSHALL           IL   CO-OP OBSERVER

0740 PM     HAIL             2 W LACON               41.02N 89.45W
05/03/2012  E1.00 INCH       MARSHALL           IL   PUBLIC

            ON RT. 29. TIME ESTIMATED. RELAYED BY WFO DVN.

0905 PM     FLASH FLOOD      2 SSW VARNA             41.01N 89.24W
05/03/2012                   MARSHALL           IL   TRAINED SPOTTER

            6 TO 8 INCHES OF WATER OVER HIGHWAY 89.

0925 PM     FLASH FLOOD      2 S VARNA               41.01N 89.22W
05/03/2012                   MARSHALL           IL   LAW ENFORCEMENT

            12 INCHES OF WATER OVER ROUTE 89...SOUTH OF ROUTE 17.
            SEVERAL PLACES ON ROUTE 17 WITH WATER OVER THE ROAD.
            BARRICADES BEING PLACED IN THIS AREA. FROM SHERIFF.

&&

25
Local storm report, May 4, 12:14 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1214 AM CDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 AM     HAIL             2 NW PRINCEVILLE        40.95N 89.78W
05/04/2012  E1.00 INCH       PEORIA             IL   TRAINED SPOTTER

1208 AM     TSTM WND GST     2 NW PRINCEVILLE        40.95N 89.78W
05/04/2012  E60 MPH          PEORIA             IL   TRAINED SPOTTER

&&

HJS
Local storm report, May 4, 12:16 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1216 AM CDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     TSTM WND DMG     PRINCEVILLE             40.93N 89.76W
05/04/2012                   PEORIA             IL   COUNTY OFFICIAL

            NUMEROUS TREE LIMBS AND BRANCHES DOWN IN TOWN

&&

HJS

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:26 PM CDTSpecial Weather StatementILXMarshall64 min
May 3, 7:36 PM CDTSevere Thunderstorm WarningILXMarshall54 min
May 3, 8:24 PM CDTSevere Thunderstorm WarningILXMarshall51 min
May 3, 8:39 PM CDTFlash Flood WarningILXMarshall6 hr
May 3, 11:16 PM CDTSevere Thunderstorm WarningILXKnox44 min
May 3, 11:29 PM CDTSevere Thunderstorm WarningILXMarshall, Peoria, Stark61 min
May 4, 12:07 AM CDTSevere Thunderstorm WarningILXPeoria, Tazewell, Woodford53 min
May 4, 12:52 AM CDTSevere Thunderstorm WarningILXMcLean, Woodford35 min
May 4, 2:29 AM CDTFlash Flood WarningILXMarshall6 hr
May 4, 8:47 AM CDTSevere Thunderstorm WarningILXClay, Jasper, Richland43 min
May 4, 1:22 PM CDTSevere Thunderstorm WarningILXLawrence38 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.